Prevention isn’t cure, but it’s way better than any cure. When it comes to allergies, experts at the allergy clinic states, that when a person is aware of his or her allergies and their respective triggers then avoiding the triggers is the best possible cure.
Having said that, accidents do happen. In case, of an allergic reaction how will you know that your allergy was caused by the drug you used? And how will you seek out the drug that caused this reaction if you use more than one a day?
It doesn’t matter what form your medication is in, be it liquid as in a syrup or pills or capsules, oral or for external use only, it can still affect the body and cause a rash or make the body break into hives. If you take more than one medicine in a day then you might get confused as to which one caused this reaction, if it happens often then its time you take control of your problem and see an allergist at the allergy clinic.
Symptoms and Indications of Drug Allergy
- Skin rash or hives (when suddenly you might experience angry welts on your skin, that won’t budge no matter what you do, or tiny liquid filled bumps, that go pale in the center if you put pressure on them, or ooze pale or yellowish puss when punctured. These might be an indication that your body is trying to fight the drug you took earlier.)
- Itching (it’s not advised by the allergist at the allergy center to itch or scratch no matter how bad it gets, because itching will only make it worse.)
- Winded breath or gasping for breath (as the body gets effected by the pills, the glands at the back of our throat may swell, this can cause difficulty in breathing.)
- Swelling (the first thing to swell in case of drug allergy, are the eyes. They get red and puffy.)
- Anaphylaxis, a highly probable deadly reaction that can affect two or more organs, at the same time (gasping for breath and breaking in to hives)
- Vomiting (body’s way of getting rid of the pills or medication by throwing up all the contents of the stomach.)
- Feeling dizzy or light-headed (when the body starts to shut down in reaction to the medication you might feel like fainting, this is potentially dangerous too, this calls for the visit to ER for immediate help and after that to an allergy clinic to understand the treatment and allergy better.)
- Irregular heartbeat (it can go either way, fast or slow. And either way it can be dangerous.)
Common Drugs to Watch Out for If You Are Sensitive to Drugs
- Penicillin and linked antibiotics
- Antibiotics that may have sulfonamides (sulfa drugs)
- Aspirin, ibuprofen and anti-inflammatory drugs (NSAIDs)
- Chemotherapy medication such as paclitaxel, docetaxel, and procarbazine
- X-rays Dye in some cases.
Body’s reaction to medication is a complex thing to understand, it’s not necessary that if you got effected by penicillin once, you will always get a reaction after using it. Similarly, it’s not necessary that related drugs will affect you, it’s not even proven that it won’t. That is why it’s advisable to check in with your allergist at the allergy center to be certain, to understand your body’s reactions better and to get a better diagnosis as well.
Just like penicillin, antibiotics that have sulfa medication, like Septra and Bactrim, have been reported to cause allergies in four out of ten patients. Only an allergist, at the allergy clinic, can help you make a proper list of medications and alternates you can take if you are allergic to these very common drugs.
Side Effect and Allergic Reaction
Allergy caused by drugs involves the immune structure of the body and it’s always a negative effect.
A side effect, on the other hand, doesn’t involve the immune system.
Aspirin can make the stomach upset, that’s the side effect, but its importance cancels the side effect as it helps reducing the risk of heart stroke and heart attack.
In any case you should get a proper detailed test at the allergy clinic or allergy center MD.